Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 24, 2016, 3:00 AM CDT for Douglas County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2016, 3:00 AM CDT (08:00 UTC)
- Expired
- Apr 24, 2016, 3:45 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
County Douglas County, MN
The radar
The Minneapolis radar (KMPX), 205 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS83 KMPX 240800 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 AM CDT SUN APR 24 2016 MNZ041-240845- DOUGLAS- 300 AM CDT SUN APR 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY... AT 300 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MELBY...OR 18 MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 15 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EVANSVILLE...LEAF VALLEY...MILLERVILLE AND MELBY. THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 82. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4611 9537 4605 9535 4600 9576 4610 9577 TIME...MOT...LOC 0800Z 255DEG 13KT 4607 9566 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 23, 11:34 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Apr 23, 11:34 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1134 PM CDT SAT APR 23 2016 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 329 PM CDT SAT APR 23 2016 DEVELOPING LOW PRESSURE SYSTEM TO OUR WEST IS THE MAIN CONCERN IN THE SHORT TERM. UPPER LEVEL TROUGH WITH A SLIGHT NEGATIVE TILT IS PUSHING EAST THROUGH THE WESTERN CONUS AT THIS TIME. AT THE SURFACE...A DEFINED LOW IS DEVELOPING NEAR THE MT/WY/SD BORDER INTERSECTION AND WILL ADVANCE EASTWARD TONIGHT. STRONG THETA-E ADVECTION HAS ENSUED ACROSS THE MIDWEST THANKS TO STRONG SOUTHERLY LOW LEVEL FLOW...AND TEMPERATURES AND DEW POINTS ALIKE HAVE BEEN ON THE RISE. THE POSITION OF THE MAIN WARM FRONT ASSOCIATED WITH THIS SURFACE LOW WILL BE CRITICAL IN THE TYPE OF WEATHER YOU CAN EXPECT THROUGH TOMORROW. AT THIS TIME...WE EXPECT THE WARM FRONT TO LIFT NORTH THROUGH MOST OF SOUTHERN MN TONIGHT BEFORE BECOMING QUASI- STATIONARY THROUGH CENTRAL MN /ORIENTED WEST TO EAST/ WITH THE SURFACE LOW REACHING CENTRAL SOUTH DAKOTA BY TOMORROW MORNING. THE LOW LEVELS ARE DRY OUT THERE THIS AFTERNOON...BUT HIGHER UP STEEP LAPSE RATES AND NEGATIVE ADIABATIC OMEGA ARE WORKING TOGETHER TO PRODUCE A FEW ISOLATED SHOWERS WITH A FEW STRIKES OF THUNDER ACROSS CENTRAL MN. SEEING THIS AREA EXPAND INTO THE METRO THE NEXT FEW HOURS IS NOT OUT OF THE QUESTION. FOR TONIGHT...PRIMARY AREA OF PRECIP STILL REMAINS ON TRACK TO GET GOING ACROSS NORTHERN MN AS THE BEST FORCING IS THERE. STRONG F-GEN NORTH OF THE SURFACE COMBINED WITH DECENT UPPER LEVEL JET DYNAMICS WILL GENERALLY BE NORTH OF OUR FORECAST AREA...BUT MAINTAINED LIKELY POPS FROM NEAR ALEXANDRIA TO MILLE LACS LAKE. FARTHER SOUTH...COULD STILL SEE A FEW SHOWERS POP UP BUT NOT EXPECTING MUCH IN TERMS OF COVERAGE. FOR SUNDAY...THE FRONT WILL BE DRAPED JUST NORTH OF THE TWIN CITIES. FORECAST HIGHS DIFFER BY 20-30 DEGREES ACROSS SHORT DISTANCES NEAR THE FRONTAL BOUNDARY. HIGHS SOUTH OF THE FRONT WILL LIKELY BE IN THE 70S WITH DEW POINTS NEAR 60 DEGREES. IN TERMS OF SEVERE WEATHER POTENTIAL...THERE IS A MARGINAL RISK OF SEVERE WEATHER LATE TOMORROW AFTERNOON SOUTH OF THE FRONTAL BOUNDARY. CAMS INDICATE STORMS FIRING IN THE WARM SECTOR AHEAD OF THE COLD FRONT IN EASTERN NEBRASKA/WESTERN IOWA AND FAR SOUTHERN MN...WITH STORM MOTION MOVING NORTHEAST. CAPE VALUES NEAR 1000 J/KG IN FAR SOUTHERN MN ARE EXPECTED...BUT STEEP LAPSE RATES IN THE MID LEVELS WILL AID IN THUNDERSTORM STRENGTH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 329 PM CDT SAT APR 23 2016 THERE ARE TWO THEMES IN THE LONG TERM...WET AND COOL. WE WILL BE DEALING WITH THREE RATHER VIGOROUS LOW PRESSURE SYSTEMS MOVING THROUGH THE REGION DURING THE FORECAST PERIOD. THE FIRST IS SUNDAY NIGHT THROUGH MONDAY NIGHT...THE SECOND IS WEDNESDAY THROUGH THURSDAY WITH THE LAST ARRIVING SATURDAY AND LASTING INTO NEXT MONDAY. THIS LEAVES US WITH TWO DRY DAYS NEXT WEEK...TUESDAY AND FRIDAY. RUN TOTAL QPF IS RATHER IMPRESSIVE FROM BOTH THE GFS AND ECMWF WITH AMOUNTS FOR THE NEXT 7 DAYS TOTALING IN THE 2 TO 3 INCH RANGE ACROSS CENTRAL MN AND WEST CENTRAL WI WITH 3 TO 4 INCHES ACROSS SOUTHERN MN. FORTUNATELY THE RAIN COMES IN PIECES AND WE HAVE BEEN RATHER DRY OVER THE PAST MONTH WHICH SHOULD HELP MITIGATE FLOOD CONCERNS. HOWEVER...THE PERIOD OF INTEREST AT THIS POINT IS SUNDAY NIGHT AND EARLY MONDAY TO THE NORTH AND EAST OF THE TWIN CITIES. THIS AREA IS IN THE RIGHT ENTRANCE REGION OF A 140+ KNOT JET...MID LEVEL FRONTOGENESIS AND AT THE NOSE OF THE LOW LEVEL MOISTURE TRANSPORT. THIS AREA ALSO LIES ALONG A RIBBON OF ELEVATED CONVECTIVE INSTABILITY. NEEDLESS TO SAY THE LAYER Q-VECTOR CONVERGENCE IS VERY STRONG. THE CONCERN IS THAT 1 TO 2 INCHES OF RAIN COULD FALL IN THE AFOREMENTIONED AREAS SUNDAY NIGHT AND EARLY MONDAY...IN ADDITION TO THE RAIN TONIGHT AND SUNDAY...IF CONVECTION BECOME THE DOMINATE WEATHER TYPE. THIS SCENARIO WAS EVIDENT IN A FEW MEMBERS OF THE SREF AND GEFS PLUMES BETWEEN THE TWIN CITIES AND DULUTH. ANOTHER CONCERN IS THE THREAT EARLY SUNDAY NIGHT FOR A FEW SEVERE STORMS ACROSS SOUTHERN MN WHICH DEVELOP LATE SUNDAY AFTERNOON. VARIOUS CAMS SUGGEST THAT THERE MAY BE ACTIVITY IN TWO AREAS EARLY SUNDAY EVENING...ONE IN SOUTHWEST MN AHEAD OF THE COLD FRONT AND A SECOND LINE IN THE WARM SECTOR NEAR THE NOSE OF A 40 KNOT LOW LEVEL JET ALONG THE I-35 CORRIDOR FROM THE TWIN CITES ON SOUTHWARD. THE OTHER THEME THIS WEEK IS HIGH TEMPERATURES AVERAGING FROM 5 TO 10 DEGREES BELOW NORMAL. THE EXCEPTION IS SATURDAY WITH HIGHS TRENDING BACK TO NEAR NORMAL. FOR AGRICULTURAL CONCERNS...FROST AND OR FREEZE CONDITIONS ARE LIKELY ACROSS CENTRAL MN AND ADJOINING AREAS OF WEST CENTRAL WI TUESDAY MORNING WITH FROST POSSIBLE IN THESE SAME AREAS FRIDAY MORNING. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1133 PM CDT SAT APR 23 2016 A BAND OF LIGHT RAIN SHOULD CONTINUE FOR MOST OF THE NIGHT ACROSS CENTRAL MN AND NORTHWEST WI. THIS LINE WILL SLOWLY DRIFT SOUTH TONIGHT...BUT WILL NOT AFFECT ANY OF THE TAF SITES UNTIL POTENTIALLY EARLY TOMORROW MORNING. A FEW SPRINKLES FALLING OUT OF HIGH CEILINGS ARE POSSIBLE ELSEWHERE THROUGH THE NIGHT. A SECOND AREA OF SHOWERS AND ISOLATED THUNDER COULD DEVELOP ACROSS SOUTHWEST MN TOMORROW MORNING AND LIFT NORTH ACROSS THE TAF SITES BEFORE THE NOON HOUR. MVFR CEILINGS ARE POSSIBLE...BUT MORE LIKELY CEILINGS WILL BE IN THE 4000-6000FT RANGE DURING THIS TIME. THUNDERSTORM CHANCES INCREASE IN THE AFTERNOON ALONG WITH A DECREASING TREND IN THE CEILINGS...ESPECIALLY TOMORROW EVENING. KMSP... THERE COULD BE A FEW SHOWERS THROUGH THE NIGHT...BUT WE THINK MOST OF THE ACTIVITY WILL HOLD OFF UNTIL MID MORNING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE EARLY EVENING...BETWEEN 5PM AND 8PM. /OUTLOOK FOR MSP/ MON...MVFR/IFR WITH -SHRA. WIND NE 10-15KTS. TUE...VFR. WINDS E 10-15KTS. WED...MVFR LATE IN THE DAY. SHRA LIKELY. WIND E 15-25KTS && SHORT TERM...SPD LONG TERM...RAH AVIATION...CLF
Hazardous weather outlook, Apr 23, 12:38 PM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1238 PM CDT SAT APR 23 2016 MNZ041>045-047>053-061-WIZ014>016-027-240945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-POLK-BARRON-RUSK-CHIPPEWA- 1238 PM CDT SAT APR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY NIGHT. A FEW STORMS MAY BE STRONG WITH SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MNZ054>060-062>070-073>078-082>085-091>093-WIZ023>026-028-240945- LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN- RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER- SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE- WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1238 PM CDT SAT APR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BECOME MORE NUMEROUS SUNDAY AFTERNOON AND SUNDAY NIGHT. A FEW STORMS MAY BE SEVERE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 24, 3:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 AM CDT SUN APR 24 2016 MNZ041-240845- DOUGLAS- 300 AM CDT SUN APR 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY... AT 300 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MELBY...OR 18 MILES NORTHWEST OF ALEXANDRIA...MOVING EAST AT 15 MPH. HALF INCH HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EVANSVILLE...LEAF VALLEY...MILLERVILLE AND MELBY. THIS INCLUDES INTERSTATE 94 IN MINNESOTA NEAR MILE MARKER 82. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4611 9537 4605 9535 4600 9576 4610 9577 TIME...MOT...LOC 0800Z 255DEG 13KT 4607 9566 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa | 28 min |
| Apr 24, 6:13 PM CDT | Special Weather Statement | MPX | Martin | 32 min |
| Apr 24, 6:41 PM CDT | Special Weather Statement | MPX | Martin | 34 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.